High Wind, Craighead
- When
- March 19, 11:16 AM CST to 11:17 AM CST
- Where
- Craighead forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Jonesboro.
A deep surface low and associated cold front were able to tighten the pressure gradient resulting in strong southerly winds. Deep boundary layer mixing occurred and elevated winds were able to mix down across northeast Arkansas and gust to above 60 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A deep surface low and associated cold front were able to tighten the pressure gradient resulting in strong southerly winds. Deep boundary layer mixing occurred and elevated winds were able to mix down across northeast Arkansas and gust to above 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 19, 5:41 AM CST, 5 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
641 AM CDT Wed Mar 19 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 626 AM CDT Wed Mar 19 2025
- Gusty winds are expected today, with sustained winds between 20
to 30 mph and gusts upwards of 50 mph, especially along the
Mississippi River. In addition, a Red Flag Warning is in effect
through this evening across portions of northeastern Arkansas
and the Missouri Bootheel for heightened fire danger.
- There is a 20 to 40% chance of showers tonight into early
Thursday morning. A thunderstorm or two cannot be ruled out.
- Dry conditions will prevail to end the week, with showers and
thunderstorms returning to the area by Sunday.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 410 AM CDT Wed Mar 19 2025
Satellite and surface observations currently depict a deep, 980mb
surface low developing ahead of a strong upper system over the
central plains this morning. Ahead of this system, strong
southerly gradient winds are expected to pick up and increase in
intensity through this afternoon along a fast moving surface
front. Recent RAP/HRRR guidance suggests deep boundary layer
mixing will occur in tandem with a increasing surface pressure
gradient ahead and behind the surface front. 700mb winds in excess
of 55 knots will then have the potential to mix down to the
surface during peak heating with sustained winds above 25 mph,
especially for areas close to the Mississippi River.
Additionally, a heightened risk for fire danger will develop
within these winds across northeast AR and the MO Bootheel as
relative humidity values fall below 25% alongside low fuel
moisture. Any fires will have the potential to spread quickly.
Strong winds will allow for the fast transport of Gulf moisture
throughout today as well. By late afternoon, the upper system will
be close enough for CAA to overspread a well-heated surface.
Therefore, showers and a few thunderstorms are possible along the
cold front through this evening across west TN and northeast MS.
Instability will be meager with MLCAPE ~500 J/kg in a moderately
capped environment with 50+ knot bulk shear. The majority of any
MLCIN will be eroded just as the frontal boundary is leaving the
CWA to the east where the best chances for damaging winds and
marginally severe hail are possible. As such the SPC has placed
these locations in a Marginal (1/5) risk for damaging winds and
hail.
Behind the front, temperatures are expected to cool Thursday and
Friday. Thursday night into Friday morning are expected to see the
coldest temperatures of the forecast period. Strong upper
subsidence and surface high pressure will promote great
radiational cooling conditions which will aid in bringing
temperatures close to 32 F by sunrise Friday. NBM/LREF both have
a 70% chance or higher of areas along the TN river and northeast
MS seeing subfreezing temperatures during this time. Highs will be
suppressed in the 50s/60s and clear both days.
Temperatures will rise into this weekend with highs in the 60s/70s
Saturday. The next chance for rain will occur Sunday as a new
upper low deepens to our northwest, sending a cold front through
the region. Long/Medium range guidance, as well as ensembles,
display decent moisture return ahead of this front which will
increase the chance for rain and storms. The parameter space,
although not impressive, will still be conducive for strong
thunderstorm development. LREF probabilities of MUCAPE/Shear
greater than 50% have consistently been progged over eastern
Arkansas and northwest Mississippi. However, there is still
uncertainty in the timing and location of the parent upper trough
that will drive the magnitude of any instability, kinematics, and
surface forcing that would warrant a higher severe threat.
Regardless, light rainfall accumulations will accompany the
frontal passage and cooler temperatures will prevail through the
rest of the forecast.
&&
.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Wed Mar 19 2025
Winds will remain the primary concern through the next 30 hours.
GOES IR imagery shows a high MVFR deck spreading through the
region. Once this deck mixes out, surface winds will likely
increase. An elevated dust plume moving through eastern OK and
western AR had minimal impact on surface visibilities in the
predawn hours. However, wind gusts nearing or exceeding 40KT at
JBR may pick up some localized dust from the delta later this
morning. MEM is less favored to exceed 40KT gusts, but this will
need monitoring through midafternoon for possible Airport Weather
Warning.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for ARZ009-018-026>028-
035-036-048-049-058.
Red Flag Warning from 10 AM this morning to 7 PM CDT this
evening for ARZ009-018-026>028-035-036.
MO...Wind Advisory until 7 PM CDT this evening for MOZ113-115.
Red Flag Warning from 10 AM this morning to 7 PM CDT this
evening for MOZ113-115.
MS...Wind Advisory until 7 PM CDT this evening for MSZ001>017-020>024.
TN...Wind Advisory until 7 PM CDT this evening for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...JAB
AVIATION...PWBSpecial Weather Statement National Weather Service Memphis TN 1100 AM CDT Wed Mar 19 2025 ARZ009-018-026>028-MOZ113-115-191900- Clay-Greene-Craighead-Poinsett-Mississippi-Dunklin-Pemiscot- Including the cities of Piggott, Corning, Paragould, Jonesboro, Harrisburg, Blytheville, Kennett, and Caruthersville 1100 AM CDT Wed Mar 19 2025 ...AREAS OF BLOWING DUST WILL AFFECT THE MISSOURI BOOTHEEL AND PORTIONS OF NORTHEAST ARKANSAS THROUGH THIS AFTERNOON... Gusty southwest winds up to 50 mph are expected across the Missouri Bootheel and portions of northeast Arkansas. This will result in reduced visibility, especially downwind of plowed fields. Visibilities may rapidly change over short distances resulting in hazardous travel conditions.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
Jonesboro.
Jonesboro.
Blytheville.
Blytheville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248211, 1248205, 1248207, 1248209.